Fluticasone furoate warning for rosacea sufferers

Well, today I decided I’m writing a slightly different post. You might have noticed I haven’t put out a post in a while. That is because I was struggling to find a way to calm my most recent flare up of rosacea.

I’m going to give you a bit of background first, so you understand how things started. I have always had a habit of clearing my throat since I was a child. It was mostly annoying to me as well as the people around me. There would be times when it got worse and times when it got better. I always felt that there was some sort of mucus going on in my throat and I was unable to clear it. Some people, including my mom told me that I need to learn how to blow my nose properly. I tried but that still didn’t help. It never bothered me enough to do something about it. That is until November last year.

I had (very unusually) a fairly long and drawn out cold. It was just a runny nose and that usually makes me want to clear my throat even more. In general after a few days of trying the excess mucus seems to clear away. Not this time. I have tried so hard to clear my throat that I started to feel my vocal chords hurting. I was worried that this constant exertion might leave me with hoarse voice so I booked an appointment with the GP.

It turned out I have postnasal drip. I suspected that’s what it was, as I have googled my symptom a few times before. The GP had prescribed Avamys nasal spray to use 2x a day for 4 weeks and 1x a day for another 4 weeks. I started using it in the beginning of December and after about a week I felt it had started to work. I would not clear my throat so often and wouldn’t blow my nose at all. Three weeks in I felt that it had stopped completely. Unfortunate side effects were some headaches I started to have, plus very dry nose with slight burning sensation. I was not happy about this but was willing to give it more time, I thought maybe the side effects were going to subside. They didn’t. After about a month and a half I noticed that my rosacea was acting up. I didn’t think much of it as I have had some more sugar in my diet around that time than I normally would. The first thing I do is to scale back quickly and when I do that, things usually go back to normal. Unfortunately this time, it was different. No matter how many veggies I ate, no matter how healthy I ate, things didn’t improve. It didn’t occur to me until a few weeks into trying to adjust my diet once again, that maybe something else is at play here.

Before  I started to use the nasal spray, I have – as always- read the information leaflet. I have re-read it again and something suddenly stood out, that I didn’t pay too much attention to before. Fluticasone, the active ingredient in this nasal spray, is a steroid. I knew this before I started to use the spray and I was slightly uncomfortable about it as steroids have a bad reputation, for good reason. Researching a bit into it, there was not much that I could find on rosacea and steroid nasal spray interaction. Perhaps it wasn’t studied. So when that didn’t bring up results, I started looking into what hormonal effects does fluticasone have on the body. I found a detailed product information document on Avamys  that contained the following:

‘Nasal corticosteroids can affect the normal production of hormones in your body, particularly if you use high doses for a long time.’

Even though the product claims to have ANTI – inflammatory properties, it must have interacted with the hormones in my body to produce this negative effect, especially as I was using twice a day to begin with. Normally people use it once a day, but if your problem is severe, as mine was after that cold, the doctor will ask you to use it more. I already have a very sensitive endocrine system, and there was no other change during this time that could have caused this flare up. I am not a doctor so I can only observe reactions in my own body and relay this information. I don’t know the mechanics of hormones reacting with each other, endocrinology is probably one of the most complicated fields in medicine.

At least now I had an idea what was causing the problem. I stopped using the spray immediately and embarked on trying to get my skin back to normal.

I have also gone back to my GP to see if there was another way to deal with postnasal drip without having to use steroids, but turns out this is the only known treatment available. I have mentioned to him that it made my rosacea worse. He told me that since I have stopped using it about a month before, the stuff should be out of my system. Of course I understand that doctors can’t confirm effects of medicine that were not studied before, but sometimes as a patient you notice things that they don’t. He was nice enough to at least listen to my concerns.  I have decided to live with postnasal drip as the flare up and the distress that was causing is not worth it.

The flare up started at the end of December and lasted until mid March. It was a long drawn out search for a solution. This was not easy and there will be another post on how I have finally managed to calm it down.

I just wanted to write this post to make others aware that you need to be careful with steroid nasal sprays as potential rosacea flare up was NOT mentioned on the information leaflet. I will emphasize again that I am not medically trained and you should consult the doctor if you have any concerns about your medication.

Please feel free to comment and share your experience if you have rosacea with steroid nasal spray or any steroids at all. It always helps and maybe if there are enough people having the same issue, the medical  world might one day do some studies on the effect of steroids on rosacea. That would certainly help us all.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s